Skip to content
My WebMD Sign In, Sign Up
Does Singulair cause BAD side effects in Adults???
avatar
nicatl posted:
I am a 57yr. old female. My dr. is wanting to start me on Singulair along with my ICS. I want to take it, but i have read GOOD and BAD things about it. Some postings make it sound GREAT and Wonderful. And others make it seem like a very depressing drug. Most of the postings i have read are about children. Are there any adults out there that are on Singulair or have taken it that can help me with the decision to take it or not. I know everyone is different but i'm so frustrated with my asthma. I have allergies as well. My dr. told me he hasn't had any problems with other patients. But sometimes i feel they say things just to get you to take medicine. Any and all replies are appreciated.
Thanks
Reply
 
avatar
Aqua14 responded:
You know, like most other issues with medication, it probably depends on the person. I've taken Singulair every day for 6 1/2 years without any side effects. For me, Singulair has a pretty mild effect by itself, but in combination with an antihistamine it works better. (There's quite a few studies out there confirming that Singulair plus antihistamine is more effective than either med alone.)

Why not get a week's worth of samples from your doctor and give it a try? Then you won't be out the $$ for the medication in case it doesn't work for you, or if you get any troublesome side effects.

Just a thought - hope it helps. Take care & good luck. Judy
 
avatar
nicatl replied to Aqua14's response:
Thanks Judy. I will give it a try. I'm already taking Allergra so hopefully the 2 together will work. I'm hoping it helps with my asthma as well. I actually think he gave it to me more for my asthma than for my allergies. Do you have asthma as well? If so what ICS are you on? I'm on Alvesco, a fairly new ICS. He wanted me to stop my Asmanex and start this one. He says Alvesco doesn't cause thrush like the powder ones. I kinda hated stopping it since i have been on it for like 4yrs. It was so easy to use being a twisthaler. I'm pretty much on the go alll the time and now having to do the spacer its just not as easy.
Thanks again!!
 
avatar
Aqua14 replied to nicatl's response:
I do have allergic asthma as well, and I'm well-controlled on Pulmicort. I have in the past been on Asmanex. Then I was on Symbicort for a few years, but that caused me acid reflux. So I've been on Pulmicort (also a dry powder inhaler) for almost a year, and I like it. I've never had problems with thrush, luckily.

Hmm, I'm wondering if you really need a spacer with the Alvesco. If I recall correctly, Alvesco does not transform into the steroid until it gets into your lungs, which would reduce the incidence of thrush. Maybe this is something to discuss with the doctor, or maybe the Alvesco website has some info on this.

Anyway, good luck with the Singulair, hopefully it gives your asthma treatment an added boost without side effects, as it does for me. Judy
 
avatar
bresky responded:
Hi Nicatl

I am on singulair have been on it for about 4 years, the only side effect i really noticed was headaches but also started symbicort at the same time so not sure which one causes the headaches. I don't have allergic asthma but my specialist wanted me to stay on it because if I catch any viral illness my asthma is extremely out of control and singulair is supposed to help with some of the viral infections. I agree with Judy try and get a sample if you can. Good luck
Bre
 
avatar
EuropeanRose responded:
Hello, I am a 44 female who had been taking Singulair for over a year. Did not notice any improvement of any kind when I started taking it. But took it cause a dr said it should help. Have a history of asthma since high school. Was having intense severe migraine like head aches for over 6 months (pressure, throbbing, increased heat to top of head, back of head and neck tenderness, even had a broken vessel in my left eye- -which no medical dr I saw was able to tell me why) sooooo bad it warranted an ER visit. ER FOUND NOTHING. ***A pharmacist told me it could be a rare but possible side effect. Am now one month off Singulair and freaky head pressure/head aches have not returned. My 15 yr old daughter was given it for - help with an inner ear infection (she has no history of asthma yet other then familial) she took it for 5.5 months - she also said she did not notice any improvements and her words ...it "MAKES ME NUTS". She said it made her feel very anxious and irritable. Not to mention it's $30 with insurance for me. Everyone is different ..what works for some doesn't mean it will for all. Have recently read where FDA is reviewing it for safety reasons in kids. You may want to research it further before deciding. And if your doctor isn't listening to you and your body, no disrespect to anyone, you need a new doctor who does. ICS...? assuming it's= inhaled corticosteriods.... if so you have to be careful they alone can mask multiple symptoms- not to mention carry their own long list of possible side effects. Hope this was of some help. For me, I had my pharmacy mark Singulair as an allergy...do not ever want to feel that ever again. Thank you, Good luck......Stay well.
 
avatar
coughy16 responded:
Hi Nicati, I am almost the same age, and I have been taking singulair for quite awhile. By itself, it wasn't enough, but added to the advair that I was taking, it helped me a lot. I also have allergic asthma. I have had no discernible side effects from it. If you are having a lot of allergy problems, have you thought at all about immunotherepy? For me, advair, singulair and allergy shots were the pieces of the puzzle that worked to get my asthma under control. If you haven't tried them, and your asthma is triggered by allergies, it could make a bit difference.
 
avatar
EuropeanRose replied to EuropeanRose's response:
  • rxlist.com is a one of many great resources - especially on 'how to" admister meds.... inhaled corticosteroids are steroids. There are no transformations of meds going on (that goes on in the lab making them-consumer gets the finished product) the transformation/alteration is in your body function/response to what you just took. *Alvesco instructions state to RINSE MOUTH AFTER USING to alleviate thrush/white patches, sores in mouth, etc. **But that can also be sign of something else (Immune wise issues) going on inside your body. So you need a good doctor who listens to you and your body. Good Luck. Stay well.
  •  
    avatar
    amcate responded:
    I have both allergic and intrinsic asthma. I took Singulair for many years, but it didn't have a significant side effect on the amount of prednisone I took, so stopped taking it. I didn't notice a huge improvement. Although allergies can trigger an asthma exacerbation and I can't tolerate the shots since I get asthma attacks with them, usually in day to day situations allergies do not aggravate the asthma a lot-I have to have mold growing out of my walls in large numbers to have that happen (that was after a flood).

    I heard somewhere that Singulair give some people thoughts of suicide. The problem in my case is I took while also taking theophylline and on and off prednisone and other drugs that can have psychiatric side effects. So, yes....I've been weird-once I have prednisone for over 10 days and was seeing things and then when I went off there were hundreds of gnats in the apartment (don't ask me how they got there-I don't want to know....), but I don't know what was Singulair side effects and what was prednisone/theophylline/etc side effects.

    Hope this helps.


    Helpful Tips

    Remember to clean your rescue inhalerExpert
    For patients using albuterol rescue inhalers, remember to wash the mouthpiece as directed. The typical recommendation is washing it once ... More
    Was this Helpful?
    33 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems to the
    Food and Drug Administration

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center